Levo Anxiety and reducing dose


5 weeks ago my Levo was increased from 87.5 to 100 (ft4 17.2, tsh 1.8). Lab refused to do T3 test.

For the past week I have had symptoms of over medication and last 3 nights waking at 3am with dreadful anxiety and racing pulse etc.

I believe I need to reduce T4 - how do I do it quickly ? stop altogether for a couple days and restart on lower dose ? Or continue but on lower dose ?


14 Replies

  • Sounds more like stressed adrenals.... Specially the 3 am wake up. If you aren't on enough thyroid meds the adrenals have to work overtime. If you don't have enough cortisol then adrenaline kicks in.... And can wake you up so you are ready to run, or fight....

    Its a complicated jig saw. Have you done an adrenal saliva test?

    X g

  • Hi Thanks for reply. Have not had recent adrenal test so will get one. Just seemed odd that anxiety (return of) coincided with increased Levo. Will try orange juice a.d Pink Himalayan salt which I have!

    Best wishes

  • Daffers, TSH is a bit high so you don't look overmedicated. The quickest way to reduce levels is to skip a couple of doses before reducing dose.

    If the anxiety is caused by adrenals as Galathea suggests reducing Levothyroxine may make the anxiety worse. Greygoose recommends orange juice with a tsp of salt before bed as a natural support for adrenals.

  • Would need to be proper salt though, something like the pink Himalayan salt, which has nothing taken out.

  • Thank you very much for advice. Wonder if I will ever be 'right' again

  • Daffers, if it's any consolation, I used to wonder the same. Now I feel like a different person to the wreck I was 20 months ago.

  • Can I ask, was it the combination of T3 and T4 which got you better ? I seem to go round in circles and end up either under or over medicated . I am not sure whether to go NDT or T3 route but am scared whatever I do might make me feel worse !

  • Daffers, it was Levothyroxine only which made me ill. Adding T3 didn't help so I stopped T4 for 3 months to clear the build up and took T3 only. Symptoms cleared rapidly in the 10th-11th weeks. Had problems when I reintroduced T4 only but adding T3 calmed the adverse effects. I've been fine on T4+T3 since.

  • Hi clutter-did you go via doctor to get t3 or did you have to buy it? Many thanks , Sharon

  • Crwbin, I had NHS T3 from prescriptions prior to RAI. When they ran out I bought T3 online.

  • I used to wonder too, but I just set to, sorted out adrenals, b12 and iron which is where I was struggling. Got myself reasonable with t3 and t4, then I swapped over to NDT and have never even thought about changing again...

    I feel fine though I had several battles. Have been hypothyroid since my early 30's and am in my late 50's now.

    Xx G

  • Hello G

    Thanks for your encouraging info. I am aiming to follow what you did - so hope you don't mind a few questions ? I am 59 and was diagnosed 10 years ago and life hasn't been the same on Levo.

    Did you have any medic to help you make transition to NDT ? Did you feel it important to try out T3 in combination with T4 before making the switch ?How long did it all take? What brand do you find works for you ?

    Last year I was really unwell on Levo so had T3 only trial - which made me more ill, lost 2 stone and got terrible anxiety and insomnia. Eventually (after seeing private endo in Harley St amongst other side) went back on Wockhardt Levo but am not RIGHT.

    Interested in adrenals - how did you fix yours ? Will get tests underway and also folate and B12. How did you know yours had recovered?

    Sorry for stupid sounding questions

    Best wishes


  • Hi Andrea, they aren't stupid questions... Its the sort of thing that worries us so much we end up staying ill. Although I have no thyroid problems now, I am still battling with asthma and what I think is ago immune diabetes. Doctr proving to be fairly hopeless so I just had tests done privately last week.

    I asked my doctor for t3 because I was feeling rough on t4 only. I was so shocked when he said no, without even considering it.. that I bought my own and just took 20 mg a day whilst reducing my t4 by 50. After a couple of months I told the doc.. He was so shocked he wrote out a prescription.... this was about 10 or 12 years ago and buying meds from abroad was uncommon

    After a few years doing fairly well on t4 t3 combination , the price went up, the doc lost his nerve, tried to tell me to take t4 only... I wasnT having any of it and demanded a visit to an endo. After seeking the endo and following his loony ideas, I decided I would be better off D I Y ing. So I stopped all synthetics one day and stated on NDT the next. 1 grain which I raised over a few weeks to 3, then stuck with 4 grains for a year, but have finally settled on 3 grains. Have never told my doc.

    for my pathetically tired adrenals, I did a saliva test, bought some cortisol and nutri adrenal. soon abandoned the na. Cannot stand the taste or smell. Val on the adrenal forum worked out a dosing schedule and I took the hc for a couple of years. I would have no hesitation in doing it again if I needed to. Check out my previous post by clicking on my profile... I tracked my temperatures all the time..... The chart is shown on my last post.

    The adrenals forum has a website, which has merged with the rt3 group. Loads of great info there and a link to their forum.


    Xx g

  • Thank you so much for the info. I feel encouraged to try now.

    I gave not heard of auto immune diabetes - does that affect you if you have ,say, something with too much sugar ? Is asthma late onset ? It seems everything starts going funny in our 50s!

    Will look at adrenals site. Could you tell where you got cortisol as last year (had saliva test for adrenals and result was stage 2 and quite bad but private endos wouldn't have it) wanted to buy some but couldn't find.

    Thank you again


You may also like...